Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Wilmington, NC

July 8, 2017Robeson County, North Carolina

NWS Wilmington, NC issued this special weather statement at Jul 8, 2017, 3:08 PM EDT for Robeson County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 3:08 PM EDT (19:08 UTC)
Expired
Jul 8, 2017, 4:15 PM EDT
In force
67 min
Issued by
NWS Wilmington, NC

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 75 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2712 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS82 KILM 081908
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
308 PM EDT SAT JUL 8 2017
 
NCZ087-082015-
Robeson NC-
308 PM EDT SAT JUL 8 2017

...SPECIAL WEATHER STATEMENT FOR CENTRAL ROBESON COUNTY UNTIL 415 PM
EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pembroke, or 10 miles south of Red Springs, moving southeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lumberton, Pembroke, Fairmont, Boardman, Hestertown, Barnesville,
Buie, Robeson Community College, Purvis, Prospect, Elrod,
Proctorville, Mcdonald, Orrum, Raynham and Southeastern Regional
Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3459 7883 3457 7886 3455 7886 3445 7893
      3445 7895 3443 7897 3441 7897 3439 7898
      3439 7900 3438 7901 3436 7900 3435 7901
      3435 7903 3434 7904 3465 7936 3478 7921
TIME...MOT...LOC 1908Z 312DEG 15KT 3467 7923 

$$

SHK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jul 8, 1:51 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 8, 1:51 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
151 PM EDT Sat Jul 8 2017

.SYNOPSIS...
Hot and humid conditions will prevail through much of the
weekend. A weak cold front will stall across the area,
increasing the coverage of thunderstorms into early next week.
The front should dissipate as it lifts northward Tuesday.
Atlantic high pressure will reassert itself through mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Saturday...Isolated coverage of shwrs/tstms
continued up through 4 am over the Cape Fear coast and off
shore mainly north of local waters. Last SVR warning was issued
just around midnight. Although, it was not a diurnally favored
time for convection, mid to upper trough continues to dig down
with strung out vorticity running through local forecast area.
Overall just made minor changes with tweaks to PoPs to include
isolated to scattered convection shifting eastward toward the
coast.

Another hot and humid day today. Expect many areas to reach up
near or just above heat advisory criteria but have held off
with advisory for now due to the fact that it remains very
borderline and may not last for more than an hour. Also, shower
activity and clouds may hold back temps a bit.

SPC has continued to maintain marginal risk of severe
thunderstorms into the Eastern Carolinas in unstable air
mass ahead of approaching cold front today. The pcp water
values will be above 2 inches in deep layer moisture through
tonight. The mid to upper trough will continue to dig down from
the Great Lakes into the Carolinas. This will help to enhance
thunderstorms this afternoon into this evening with potential
for some damaging wind gusts. Deep SW flow will continue to
steer storms from SW to NE as they develop into this afternoon.
The storms should push toward the coast later today into this
evening as cold front moves closer. Latest guidance has backed
off on cold front and leaves it near or just west of local
forecast area. West of I-95 may see some drier air move in by
morning but overall expect a continued warm evening tonight
with temps in the 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 330 AM Saturday...Expect a somewhat wet short term
period to affect the ILM CWA.

Longwave pattern to remain relatively constant during the
short term period. Full latitude upper ridging affecting the
western 1/3rd of the U.S. and Canada respectively this period.
And the western Atlantic High and ridging will remain somewhat
suppressed to the east and south of the Eastern Carolinas. The
longwave upper trof basically will affect the Eastern 2/3rds of
the United States. The mean upper trof axis will remain steady
and extend from Hudson Bay of Canada southward to the Panhandle
of Florida. With this upper pattern, any sfc cool fronts or trof
that drops toward the SE States will basically become stalled
as it becomes parallel to the flow aloft east of the upper trof
axis, ie Oriented SW to NE across the far Eastern portions of
the Carolinas. This frontal positioning will be a foci for
convection to develop and track along the front/trof. In fact,
some of the models have convection persisting well into the
evening and overnight hrs this period. The daytime heating Sun
and Mon will provide the fuel ie. CAPE for this activity which
will likely be ongoing at the start of this short term period.
Will need to monitor any mid-level s/w trofs or vorts that may
affect the FA this period. The dynamics from these features may
result in convection becoming strong to severe and/or allow
tstorm activity to persist thruout the night.

Various RH model time height displays indicate a rather moist
atmosphere to affect the FA thruout this period. PWS generally
around 1.75 inches for the far ILM CWA inland counties, and
around 2.00 inches for the immediate coastal ILM CWA Counties.
POPs will range from good chance for the immediate coast down to
low chance across the far inland counties. Will need to monitor
rainfall, ie. QPF, from these storms being they will likely
train across the same locations given the stalled frontal
boundary lying across the FA. From Sun morning thru Tue morning,
total QPF will range from 1/2 inch inland to 1.25 inches along
the immediate coast.

Temperatures thru this period will mainly run at or slightly
hier than normal. Cloudiness and pcpn will help keep temps
down, however the air will be quite soupy due to high RHs with
widespread 70s for dewpoints thruout this period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM Friday...Cold front will wash out across the area
Tuesday in response to the large scale ridging from the West
flattening out and expanding to the Southeast. This causes
thicknesses to increase and the front will dissipate on Tuesday
allowing Bermuda type ridging to re-assert itself from offshore.
This will remain the case through late in the week in a more
amplified pattern as mid-level ridging increases across the
Southeast. With the ridge overhead and W/NW flow developing mid
to late week, POP will decrease, especially Wed/Thu as PWATs
drop to 1.5 inches, and even diurnal activity may be isolated
despite increasing heat and humidity. Late in the week a trough
will try to dig back into the area bringing renewed chances for
convection, but the ridge may hold firm and will keep temps
above climo Wed-Fri. Heat index values mid to late week will
likely exceed 100 once again as well.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 06Z...Terminals are sandwiched today between large high
pressure well offshore and a cold front approaching from the NW.
Between these two features SW winds are gusting up to 20 kts, and
these will persist through evening before laying down to 5-10 kts
after dark. Diurnal CU will become SCT/BKN this aftn but at VFR
level, and while an isolated shower or tstm is possible, most of the
activity is expected to hold off until dark. At that time, the cold
front will approach from the NW and drop into the area, bringing
increasing shower and tstm chances through the overnight. This will
first affect LBT/FLO and then shift east into the early morning
hours. Have carried VCTS at the coast with a better potential
inland. Activity may wane towards dawn before becoming more
widespread again on Sunday as the front stalls in the vicinity.
Any tstm may have the potential for IFR and gusty/variable
winds, but will handle this with AMD's and the next TAF issuance
as necessary.

A wind shift will accompany this front, but exactly where it stalls
is still somewhat uncertain. At this time have shown a wind shift to
the N and E at LBT/FLO only, while the coastal terminals may not see
a true FROPA. Soundings also indicate the potential for some
MVFR/IFR stratus behind the front overnight, but confidence in this
is low attm.

Extended Outlook...MVFR/IFR conditions are possible from
thunderstorm activity, especially each afternoon and evening
thru Wednesday. Flight restrictions will become longer in
duration Sunday and Monday when thunderstorms are expected to be
most numerous.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Saturday...Continued SCEC into tonight as winds
continue to reach up to 20 kts with higher gusts and seas hold
up between 3 and 5 ft. Frying Pan Shoals buoy up around 5 ft
early this morning, initializing slightly above SWAN model
guidance. Stronger gradient winds will remain through tonight
ahead of a slow moving cold front.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 330 AM Saturday...Looking at S to SW flow during the
majority of this period...likely strongest early Sunday, ie.
SCEC strength. The sfc trof/front is progged to stall just
inland from the coast or possibly just off the ILM CWA coast...
but...then pushed back onshore and inland from the aftn/evening
sea breeze. Significant seas will run initially 3 to 5 ft
followed by a slow subsiding trend to 2 to 4 ft or around 3 ft
by Tue morning. Wind driven waves at 5 to 6 second periods will
dominate the significant seas. An underlying 1 to 1.5 foot
ground swell at 9 second periods will continue to affect the
local waters this period...and could build up to 2 ft late this
period. Expect scattered thunderstorm activity across the local
waters thruout this period, more-so during late in the day and
at night.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...High pressure offshore will maintain its
influence through mid-week despite a stationary boundary
weakening along the coast. This front will weaken and dissipate
Tue into Wed as return flow around Bermuda High becomes
reinforced. SW winds are expected through the period, at speeds
of 10-15 kts with little fluctuation. A SE swell and SW wind
wave will combine in the spectrum through the period, but with
both having low amplitude, significant seas will be just 2-3 ft
each day.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...JDW/RGZ
SHORT TERM...DCH
LONG TERM...JDW
AVIATION...JDW
MARINE...
Hazardous weather outlook, Jul 8, 9:16 AM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
916 AM EDT Sat Jul 8 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-091330-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
916 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Scattered thunderstorms could produce strong to possibly severe wind
gusts this evening.

Heat index near 104 degrees likely this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-091330-
Coastal Brunswick-Coastal Horry-
916 AM EDT Sat Jul 8 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Scattered thunderstorms could produce strong to possibly severe wind
gusts this evening.

Heat index near 103 degrees likely this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ056-091330-
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
916 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Scattered thunderstorms could produce strong to possibly severe wind
gusts this evening.

Heat index near 103 degrees likely this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-091330-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
916 AM EDT Sat Jul 8 2017

...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Exercise Caution.

Scattered thunderstorms could produce strong to possibly severe wind
gusts this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

17

In the hours before

Local storm report, Jul 8, 9:15 AM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
915 AM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     2 SE MALPASS CORNER     34.48N  78.03W
07/08/2017                   PENDER             NC   LAW ENFORCEMENT

            COUPLE OF TREES DOWN ON HERRINGS CHAPEL RD.

&&

EVENT NUMBER ILM1700125

ROSS
Local storm report, Jul 8, 9:28 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
928 AM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     MARINE TSTM WIND 2 NW SHEEPHEAD ROCK     33.96N  77.94W
07/08/2017  M39 MPH          NEW HANOVER        NC   WEATHERFLOW

            MEASURED AT FEDERAL POINT WEATHERFLOW SENSOR

&&

EVENT NUMBER ILM1700126

WEISS
Local storm report, Jul 8, 9:34 AM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
934 AM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 AM     MARINE TSTM WIND LONG BEACH              33.91N  78.12W
07/08/2017  M40 MPH          BRUNSWICK          NC   WEATHERFLOW

            MEASURED AT OAK ISLAND WEATHERFLOW SENSOR

&&

EVENT NUMBER ILM1700127

WEISS
Local storm report, Jul 8, 9:37 AM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
937 AM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     TSTM WND GST     1 SSE SOUTHPORT         33.92N  78.02W
07/08/2017  M48 MPH          BRUNSWICK          NC   MESONET

            MEASURED AT 66 FT ELEVATED PLATFORM

&&

EVENT NUMBER ILM1700128

WEISS
Local storm report, Jul 8, 11:27 AM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1127 AM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     1 NE MONTAGUE           34.45N  78.05W
07/08/2017                   PENDER             NC   PUBLIC

            HALF THE ROOF OF A BARN WAS BLOWN OFF ON MONTAGUE ROAD.
            SEVERAL TREES ON THE PROPERTY WERE SPLIT AND SOME WERE
            DOWN. ONE TREE WAS UPROOTED. SMALL HAIL WAS ALSO
            REPORTED. RADAR WAS USED TO CONFIRM THE TIME OF EVENT.

&&

EVENT NUMBER ILM1700129

RJD
Special weather statement, Jul 8, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
308 PM EDT SAT JUL 8 2017

NCZ087-082015-
Robeson NC-
308 PM EDT SAT JUL 8 2017

...SPECIAL WEATHER STATEMENT FOR CENTRAL ROBESON COUNTY UNTIL 415 PM
EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pembroke, or 10 miles south of Red Springs, moving southeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lumberton, Pembroke, Fairmont, Boardman, Hestertown, Barnesville,
Buie, Robeson Community College, Purvis, Prospect, Elrod,
Proctorville, Mcdonald, Orrum, Raynham and Southeastern Regional
Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3459 7883 3457 7886 3455 7886 3445 7893
      3445 7895 3443 7897 3441 7897 3439 7898
      3439 7900 3438 7901 3436 7900 3435 7901
      3435 7903 3434 7904 3465 7936 3478 7921
TIME...MOT...LOC 1908Z 312DEG 15KT 3467 7923

SHK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:00 PM EDTSpecial Weather StatementILMHorry15 min
Jul 7, 8:22 PM EDTSevere Thunderstorm WarningILMHorry25 min
Jul 7, 9:07 PM EDTSpecial Weather StatementILMWilliamsburg23 min
Jul 7, 9:43 PM EDTSpecial Weather StatementILMFlorence32 min
Jul 7, 11:12 PM EDTSpecial Weather StatementILMHorry33 min
Jul 7, 11:19 PM EDTSevere Thunderstorm WarningILMHorry26 min
Jul 8, 1:52 AM EDTSpecial Marine WarningILM38 min
Jul 8, 2:40 AM EDTSpecial Marine WarningILM20 min
Jul 7, 8:13 PM EDTSpecial Weather StatementILMColumbus17 min
Jul 7, 8:49 PM EDTSpecial Weather StatementILMColumbus26 min
Jul 7, 11:38 PM EDTSpecial Weather StatementILMColumbus37 min
Jul 8, 12:00 AM EDTSpecial Weather StatementILMColumbus45 min
Jul 8, 12:04 AM EDTSevere Thunderstorm WarningILMBladen, Columbus14 min
Jul 8, 3:30 PM EDTSpecial Weather StatementILMRobeson60 min
Jul 8, 6:20 PM EDTSpecial Weather StatementILMColumbus25 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.